It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-17-2005, 09:29 PM   #1
Junior Member
(female)
 
Join Date: Apr 2005
Posts: 16
10azty HB User
Arrow Help!!! Keppra Problems***

My brother, Jimmy suffers from simple partial idiopathic seizures. He's been diagnosed with epilepsy since about 5. However, my mother got him with an amazing pediatric epileptologist. He was put on Tegratol and his epilepsy apparently went into recession. However, 2 years ago, when Jim's pediatric doc decided he needed to see an adult neurologist, He was switched onto Keppra. The only reason for this change was that Jim was having 1-2 a month during the night. This "miracle drug" caused irreparable damage. Immediately after the second dose, Jimmys seizures sprang back to life. He began having atleast a dozen a day, more at night (especially during 1-3 am). We went to the Mayo Clinic in Minn. and sweated through placement of a Vagus Nerve Stimulator (which really hasn't helped, but remains in my brothers body because he cannot emotionally take another surgery-who could?) and internal electrodes being placed directly on his brain, a year later (this past summer) which called for his long, hippy hair to be shaved off, and half of his head to be cut off and placed into a fridge for half a week. Sorry about the openness, but this case needs attention. I really would like to hear if ANYONE had any adverse effects from Keppra. Please reply!!

Last edited by 10azty; 04-18-2005 at 11:52 AM.

 
Old 04-18-2005, 02:41 AM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,232
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Help!!! Keppra Problems***

They have a few options with the VNS if as you imply it may need to be deactivated. They can simply deactivate it. Make a simple incision and disconnect the leads from the VNS and or even REMOVE the VNS if the patient wants... The advantage is if you are convinced it is NOT working or making your conditions worse after enough time of trying the adjustments... then it's your choice...

Thats why you can leave it installed and turned off, possibly to be used later if the patient decides to try again.

If it was the typical install on the nerve in the neck, those leads need to remain; but everything else can be removed from what I remember.

I don't understand Dr's jumping from one med to another when the patient is overall stable.

I am on 3000/day of Kepp (1500 2x day); with TegXR and Topamax.

It may be time to push the doc. Show that the PATIENT is in charge. Explain how it seemed Teg appeared to work in the past, and see if that can be tried as adjunctive (added on) therapy. I'd wager the doc would like to keep Kepp unless they could be convinved otherwise.

See what your brother feels about an option like that... Some Dr's need to be kept in line by the patients. I learned that at the Minneapolis County hospital a few times over.

--Travis

 
Sponsors Lightbulb
   
Old 04-18-2005, 05:22 AM   #3
Junior Member
(female)
 
Join Date: Apr 2005
Posts: 16
10azty HB User
Re: Help!!! Keppra Problems***

I know all that about the VNS is true, but he dosen't really need it deactivated, as stated, it has been a 'mood' and 'weight' stabalizer and whatever seizures it MAY be helping with and all really makes it okay with him just to keep it on. I just feel bad about it because hes got unneeded plastic and stuff rolling around in his body, you know? He dosent really seem to mind that part, though.

Yeah, we totally fired that doc the second he proved combative over Jimmy's heightened seizure state with the Keppra. Now he's seeing a very nice epileptologist... supposedly the department head or something. Real good guy. He's now taking the Tegretol with Lamictal and Neurontin. Only slight improvements, but I think theyre trying to wean him off the Neurontin so they can switch it out and try new pills in its place, to see if that does any good.

Have you heard of any adverse reactions with Tegretol (XR's what Jimmys on, ill get the real numbers, my mom usually works with that though) and Keppra? I was talking to one of his dr's and they were like, "yeah, that reaction CAN occour when combining Tegretol and Keppra". Geez drs make me wanna scream.

Thanks for the love,
later

 
Old 04-18-2005, 10:39 AM   #4
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,232
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Help!!! Keppra Problems***

there is a interaction with Teg and Kepp. I THINK. It might slightly lower teg; but mine have remained the same; no noticable drops. They should perform two blood tests on the teg to verify his Teg reading is accurate.

They willl do a standard level and a "Free level" as it's called in the lab. The second mentioned tends to be more accurate if the patient is on a drug that may have interactions. Ask the Dr to find out if that may help to achieve a better reading or not on blood work.

It also may depend if you to Peak, Trough, or just a random time of day blood sample for how the blood work reads.

--Travis

 
Old 04-18-2005, 12:23 PM   #5
Veteran
(female)
 
Join Date: Mar 2003
Location: Cleveland, MS USA
Posts: 365
bettyst HB User
Re: Help!!! Keppra Problems***

10azty,
How much Tegertol was your brother taking? My son is now on 1200mg daily while going off Lamictal.
__________________
Betty mom to Tripp

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), dogmom (2), Prairie Fairie (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 01:25 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!